Session Title: Virtual Poster Hall
Session Time: None. Available on demand.
Disclosures: Jonathan Koehler: No financial relationships or conflicts of interest
Case Description: The patient was receiving botulinum toxin type A (Botox) injections for migraines. After completing two Botox treatments, symptoms of weakness, atrophy and fatigue presented. As time continued, the patient’s weakness progressed, pain and fatigue worsened, and almost a fifteen pound weight loss was noted despite regular workouts and proper eating habits. Upon initial examination, significant atrophy of bilateral upper and lower trapezius muscles. While sensation and neurological function were intact, strength was impaired along the musculature where she was receiving her Botox injections, namely the trapezius and sternocleidomastoid muscles bilaterally. MRI of the neck and brachial plexus was unremarkable. EMG showed increased insertional activity of the trapezius muscle bilaterally suggesting myopathy. Muscle biopsy performed gave evidence of a small fiber polyneuropathy. At this point it was suggested that the Botox injections be discontinued. Over the following months symptoms began to noticeably improve.
Setting: Outpatient Clinic
Patient: A 31-year-old woman with Sjogren’s Syndrome. Assessment/
Results: One year later, signs of atrophy and weakness have nearly resolved. Migraines and symptoms of fatigue have persisted; the patient is currently being followed up by Rheumatology at the Mayo clinic.
Discussion: This is the first reported case, to our knowledge, of severe focal muscle atrophy following botulinum toxin injections given at therapeutic dosages. There is evidence to show a duration dependent effect on induced muscle atrophy from botulinum neurotoxin in humans. However, severe atrophy as seen in this case has largely only been reported in animal models at doses exceeding therapeutics levels.
Conclusion: Whether it be an idiosyncratic reaction to botulinum toxin type A or confounding factors, such as rheumatologic diseases, it is crucial providers are cognizant of unintentional side effects. Therefore, in considering the commonality of routine Botox injection, we aim to raise awareness to the possible outcomes stemming from therapeutic doses of Botulinum toxin in certain patient populations.
Level of Evidence: Level IV
To cite this abstract in AMA style:Koehler J, Surve SA, Kramer A. Botulinum Toxin Type A Induced Trapezius Atrophy: A Case Report [abstract]. PM R. 2020; 12(S1)(suppl 1). https://pmrjabstracts.org/abstract/botulinum-toxin-type-a-induced-trapezius-atrophy-a-case-report/. Accessed July 30, 2021.
« Back to AAPM&R Annual Assembly 2020
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/botulinum-toxin-type-a-induced-trapezius-atrophy-a-case-report/